Indiana, 2003

Winter Storm in Indiana, January 2 to 3, 2003

January 2 to 3, 2003 · NWS IND · 8 events in 8 counties and zones

An area of low pressure brought snow to parts of central Indiana. Snowfall amounts of 5 to 8 inches were common, with a few areas receiving 9 inches.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

An area of low pressure brought snow to parts of central Indiana. Snowfall amounts of 5 to 8 inches were common, with a few areas receiving 9 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jan 2, 3:52 AM EST, 6 hours 8 minutes earlier.

Area forecast discussion, Jan 2, 3:52 AM EST, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
352 AM EST THU JAN 2 2003

FORECAST FOCUS THIS MORNING IS ON SNOW AMOUNTS TODAY AND TONIGHT.

AT 08Z SFC LOW WAS ACROSS AR. BAND OF SN/PL WAS SPREADING NE ACROSS
CENTRAL AND SRN IL. TEMPS ACROSS THE FORECAST AREA /FA/ WERE IN THE
UPPER 20S TO LOWER 30S WITH DEWPOINTS IN THE MID 20S TO NEAR 30.

MODELS IN DECENT AGREEMENT WITH MOST FEATURES. WITH NO REAL FAVORITE
WILL USE A BLEND.

UPPER LOW WILL MOVE ACROSS FA THIS AFTN BUT WILL BE IN THE PROCESS
OF OPENING UP INTO TROF. ALSO...STRONG DIVERGENCE FROM UPPER JET
ACROSS NRN FA WILL WEAKEN AND MOVE N DURING THE DAY. MODELS STILL
SHOW DECENT Q VECTOR CONVERGENCE THRU THE DAY THOUGH. MANUAL SNOW
AMOUNT TECHNIQUES INDICATE UP TO 6 INCHES...BUT GIVEN THE FACTORS
ABOVE AS WELL AS INITIAL DRY LAYER ALOFT BELIEVE THIS IS TOO HIGH.
CURRENT FORECAST OF STORM TOTAL OF 2-4 INCHES LOOKS GOOD IN THE
ADVISORY AREA. COULD STILL BE SOME SLEET ACROSS SERN FA WITH
LINGERING WARM LAYER ALOFT. WILL KEEP MENTION OF SLEET EARLY.
GUIDANCE TEMPS NEAR 30 LOOK OK GIVEN PRECIPITATION TODAY.

BULK OF ENERGY MOVES OFF TONIGHT BUT STILL ENOUGH THIS EVENING FOR
PERHAPS ANOTHER INCH. WILL GO LIKELY POPS. WILL LEAN TOWARD WARMER
TEMP GUIDANCE AS CLOUDS REMAIN.

MOISTURE EXITS THE FA ON FRI AS SYSTEM PULLS EAST OF FA. WILL KEEP
FLURRIES IN THROUGH EARLY AFTN.

THANKS FOR COORDINATION IWX/HPC.

.IND...
IN...SNOW ADVISORY CONTINUES TODAY AND TONIGHT FOR ZONES
INZ021...INZ028>031...INZ035>049...INZ051>057...INZ060>063...
INZ067>069.

CS
Hazardous weather outlook, Jan 2, 6:00 AM EST, 4 hours before
INZ021-028>031-035>049-051>057-060>065-067>072-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
600 AM EST THU JAN 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...

A SNOW ADVISORY IS IN EFFECT FOR MOST OF CENTRAL INDIANA TODAY AND
TONIGHT. SNOW WILL FALL ACROSS CENTRAL INDIANA TODAY AND TONIGHT
ACCUMULATING TO A TOTAL OF 2 TO 4 INCHES AT MOST LOCATIONS.

AREAS AROUND COLUMBUS...SEYMOUR...GREENSBURG...AND BEDFORD MAY SEE
SLEET THIS MORNING. TOTAL SNOW ACCUMULATION IN THESE AREAS WILL BE 1
TO 2 INCHES.

THE SNOW WILL MAKE ROADS SLICK THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THERE WILL BE A CHANCE FOR SNOW THIS WEEKEND...BUT AT THE PRESENT
TIME NO SIGNIFICANT SNOWFALL IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WINTER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE AMOUNTS TO THE
NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Tippecanoe

When
January 2, 10:00 AM EST to January 3, 5:00 AM EST
Where
Tippecanoe forecast zone
Reported by
BROADCAST MEDIA
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

Winter Storm, Carroll

When
January 2, 10:00 AM EST to January 3, 5:00 AM EST
Where
Carroll forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.583, -86.563 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
January 2, 10:00 AM EST to January 3, 5:00 AM EST
Where
Warren forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.347, -87.353 (the zone’s center; the record gives no point)

Winter Storm, Fountain

When
January 2, 10:00 AM EST to January 3, 5:00 AM EST
Where
Fountain forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.121, -87.242 (the zone’s center; the record gives no point)

Winter Storm, Howard

When
January 2, 10:00 AM EST to January 3, 5:00 AM EST
Where
Howard forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.484, -86.117 (the zone’s center; the record gives no point)

Winter Storm, Clinton

When
January 2, 10:00 AM EST to January 3, 5:00 AM EST
Where
Clinton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.302, -86.475 (the zone’s center; the record gives no point)

Winter Storm, Montgomery

When
January 2, 10:00 AM EST to January 3, 5:00 AM EST
Where
Montgomery forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.040, -86.893 (the zone’s center; the record gives no point)

Winter Storm, Parke

When
January 2, 10:00 AM EST to January 3, 5:00 AM EST
Where
Parke forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.774, -87.206 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339217, 5339218, 5339219, 5339220, 5339221, 5339222, 5339223, 5339224.